Man dies after consuming too much vitamin D, experts warn of risks: 'Cascade of problems'


Amid reports of a U.K. man’s death from high amounts of vitamin D, experts are warning about the dangers of unsafe levels.

After 89-year-old David Mitchener died last year from hypercalcemia, a build-up of calcium in the body that is caused by excess levels of vitamin D, the Surrey assistant coroner released a report urging regulatory agencies to warn consumers about the risk of excessive intake.

Michener was admitted to East Surrey Hospital on May 10, 2023, and died 10 days later. Tests revealed that his vitamin D levels were at the maximum recordable level, according to the report from Jonathan Stevens, the assistant coroner.

COLOSTRUM SUPPLEMENTS ARE ALL THE RAGE, BUT ARE THE POTENTIAL BENEFITS WORTH THE RISKS?

Vitamin D toxicity was listed as one of the factors in Michener’s death, along with congestive heart failure, ischemic heart disease, chronic kidney failure and hypercalcemia.

“David Mitchener had been taking vitamin supplements for at least the preceding nine months,” the report stated.

Woman taking supplements

Experts are warning about the dangers of unsafe levels of vitamin D after a U.K. man died of excessive consumption. (iStock)

The supplements he was taking did not have any warnings on or in the packaging detailing the specific risks or side effects, according to the report.

“Vitamin supplements can have potentially very serious risks and side effects when taken in excess,” Stevens, the assistant coroner, wrote. 

“Current food labeling requirements do not require these risks and side effects to be written on the packaging.”

What is a safe level of vitamin D?

For healthy adults, 600 international units (IU) of vitamin D (15 mcg) per day is all that’s necessary, according to Pieter Cohen, associate professor of medicine at the Cambridge Health Alliance in Massachusetts.

“Usually, this can come from fortified foods and sunlight,” he told Fox News Digital.

salmon dish on plate

Some foods that are high in vitamin D include orange juice, rainbow trout, salmon, portabella mushrooms, yogurt, tuna and milk, according to WebMD. (iStock)

Some foods that are high in vitamin D include orange juice, rainbow trout, salmon, portabella mushrooms, yogurt, tuna and milk, according to WebMD.

Healthy people should not be taking more than 4,000 IU (100 mcg) per day, Cohen advised.  

“Taking more than that can cause a cascade of problems, as vitamin D acts as a hormone in the body and too much of it can lead to a number of issues,” he warned.

IMPROVING MEMORY MAY BE AS EASY AS POPPING A MULTIVITAMIN, STUDY FINDS: ‘PREVENTS VASCULAR DEMENTIA’

“Overdosages occur with taking much more — usually 60,000 international units a day or more.”

The amount of vitamin D required in the diet can also vary by age, according to Dr. Maryann Amirshahi, professor of emergency medicine at Georgetown University and co-medical director of the National Capital Poison Center in Washington, D.C.

“Vitamin D acts as a hormone in the body and too much of it can lead to a number of problems.”

“Smaller amounts (400 IU) are recommended in the first year of life,” she told Fox News Digital.

“For children older than 1 year of age, adolescents and most adults, 600 IU a day is recommended. The dose is the same for people who are pregnant or lactating.”

For older adults over age 70, an intake of 800 IU per day is recommended. 

Woman taking pill

Dangerously high levels of vitamin D are almost always caused by consuming excessive amounts from dietary supplements, the NIH stated. (iStock)

“Higher doses are also recommended for individuals with vitamin D deficiency, with larger doses required for more severe deficiency,” Amirshahi added.

One common mistake is that some vitamin D prescriptions are dosed once a week, but people may accidentally take them daily, which can lead to toxicity, the doctor warned.

Symptoms of vitamin D overdose

Consuming too much vitamin D can lead to any number of symptoms that can be difficult to distinguish from other conditions.  

These may include thirst, excessive urination and nausea, Cohen said — “but they can also be much more ominous, such as getting confused and becoming quite weak.”

HERBAL SUPPLEMENTS AND THEIR SIDE EFFECTS: HERE’S HOW TO STAY SAFE

The main effect of vitamin D in the body is that it increases calcium concentrations, according to Amirshahi.

“The signs and symptoms of vitamin D poisoning are similar to people who have elevated calcium concentrations for other reasons,” she said. “The symptoms of elevated calcium levels in the blood include confusion, nausea, vomiting, abdominal pain, frequent urination and dehydration.”

Woman tummy trouble

“Symptoms of elevated calcium levels in the blood include confusion, nausea, vomiting, abdominal pain, frequent urination and dehydration.” (iStock)

The National Institute of Health (NIH) warns that “very high levels of vitamin D in your blood (greater than 375 nmol/L or 150 ng/mL) can cause nausea, vomiting, muscle weakness, confusion, pain, loss of appetite, dehydration, excessive urination and thirst, and kidney stones.”

It adds, “Extremely high levels of vitamin D can cause kidney failure, irregular heartbeat and even death.”

Toxicity of a dose may vary depending on a variety of factors, such as underlying medical problems like kidney disease, Amirshahi noted. 

VITAMIN D DEFICIENCY LINKED TO DEMENTIA IN CERTAIN POPULATIONS WHEN LEVELS ARE VERY LOW: STUDY

“Another important factor is how long an individual is taking large doses of vitamin D,” she said.

“Often, a single large dose (50,000 to 150,000 IU, depending on the size of the individual) is well-tolerated, but chronic overdose can be much more dangerous.”

Dangerously high levels of vitamin D are almost always caused by consuming excessive amounts from dietary supplements, the NIH stated on its website.

Man hand vitamin

“Extremely high levels of vitamin D can cause kidney failure, irregular heartbeat and even death,” the NIH warned. (iStock)

“Vitamin D toxicity has been caused by consumption of dietary supplements that contained excessive vitamin D amounts because of manufacturing errors, that were taken inappropriately or in excessive amounts, or that were incorrectly prescribed by physicians,” according to the agency.

“You cannot get too much vitamin D from sunshine because your skin limits the amount of vitamin D it makes.”

Treatments for overdose

If someone has overdosed, the immediate treatment is to stop taking the vitamin and to restrict dietary calcium, according to Mayo Clinic. 

Some doctors may also prescribe IV therapy and medications, including corticosteroids or bisphosphonates.

doctor prepares IV drip

If someone has overdosed, some doctors may also prescribe IV therapy and medications, including corticosteroids or bisphosphonates. (iStock)

“We can give a dose of activated charcoal in the emergency department if someone took a large single dose of vitamin D to help bind it before it gets absorbed by the intestines,” said Amirshahi.

This is only helpful if the person comes in early and ingests a single large dose, however.

BE WELL: PREPARE A DINNER RICH IN VITAMIN D FOR GOOD HEALTH

“Once the vitamin D has been absorbed, the main treatment is to address the high calcium levels,” she said. “This could include administering intravenous fluids or giving medications that lower the calcium concentration.”

In severe cases when other measures don’t work, dialysis may be used to help remove the calcium.

Experts call for warnings

Because vitamin D is sold as a dietary supplement in the U.S., it is not approved by the Food and Drug Administration (FDA).

hand holds D3 pills

“Vitamin supplements can have potentially very serious risks and side effects when taken in excess,” one doctor said. “Current food labeling requirements do not require these risks and side effects to be written on the packaging.” (iStock)

“Supplements can be sold at almost any dose the manufacturer decides to use, and the manufacturer is not required to place warnings on even the highest doses of vitamin D that it is dangerous to take too much,” Cohen told Fox News Digital.  

“Supplements are often poorly manufactured as well, and the dose on the label might not be accurate,” he warned. 

CLICK HERE TO GET THE FOX NEWS APP

“Research of vitamin D supplements in the U.S. has revealed that sometimes you can get too little or too much vitamin D in the pills.”

To help ensure the proper amount in each pill, Cohen recommends only purchasing vitamin D supplements that have been certified by either USP (United States Pharmacopeia) or NSF International.

Fox News Digital reached out to David Mitchener (the assistant coroner in Surrey) and East Surrey Hospital requesting additional comment.

For more Health articles, visit www.foxnews.com/health.



Source link

About The Author

Scroll to Top